Students need to be aware of health risks associated with energy drinks
Energy drinks are known to cause serious side effects
Published: Monday, November 12, 2012
Updated: Monday, November 12, 2012 18:11
Last year, the Food and Drug Administration reported five deaths related to energy drink consumption. Ingredients in energy drinks include caffeine, taurine, guarana and glucuronolactone, which are known to cause palpitations, agitations and chest pains, among many other side effects. While heavy consumption of energy drinks might be quizzical to some, advocates claim the drinks offer a boost, especially while studying.
Mariam Basma, a nutrition counselor at the university, warns students to take caution when drinking energy drinks, especially when drinking alcohol. Bottom line: energy drinkers need to be aware of all underlying health conditions before indulging in one too many. Over-consumption of energy drinks can sometimes buy a one-way ticket to the emergency room due to stark side effects. On the other hand, some doctors claim energy drinks are perfectly safe for those in good health.
Energy drink companies thrive on developing public recognition. Many students can recall during the end of the semester when Monster and Red Bull trucks circled the campus or stay parked outside an event to give out freebies. These companies market their product directly to young people. Also, Bleecker Street, Perkins Student Center, Provisions on Demand (POD) and Trabant Student Center all sell energy drinks. It is surprising to know that the university is willing to sell a product is known to kill, but at the same time, a product so widely used by students will inevitably be accessible on campus. Students must make it a priority to be aware of their health conditions before “overdosing” on energy drinks because the consequences are becoming more obvious.